Research Article

High incidence of a concentration-dependent skin reaction in children treated with phenytoin.

Br Med J 1978; 1 doi: https://doi.org/10.1136/bmj.1.6127.1583 (Published 17 June 1978) Cite this as: Br Med J 1978;1:1583
  1. J T Wilson,
  2. B Höjer,
  3. G Tomson,
  4. A Rane,
  5. F Sjöqvist

    Abstract

    A particularly high incidence of rash was seen in children with epilepsy treated with phenytoin. Ten children with untreated epilepsy were therefore included in a prospective study and given either 3 (group 1) or 6 (group 2) mg of phenytoin/kg body weight/day for five days followed by 6 mg/kg body weight/day for both groups. Four of the five children in group 2 compared with only one of the five in group 1 developed a rash seven to 12 days after the start of treatment. Patients with rashes had significantly higher plasma phenytoin concentrations. Whenever the phenytoin concentration was higher than 14 micromol/l on day 5 a rash occurred. These findings indicate that the generalised skin reaction is caused by a high body burden of phenytoin, which results from either a high load of the drug or a low clearance rate.